Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 236, NWS Mobile, AL

October 24, 1997Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Oct 24, 1997, 10:45 AM CDT for Okaloosa County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 1997, 10:45 AM CDT (15:45 UTC)
Expired
Oct 24, 1997, 11:45 AM CDT
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Oct 24, 11:10 AM CDTThunderstorm Wind 50Ft Walton Beach, FLSeveral large limbs were blown down in the Fort Walton Beach area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 9:15 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 3.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
5.0
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 241546 RRA
SVRMOB
FLC091-241645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1045 AM CDT FRI OCT 24 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST FLORIDA
 
   ...OKALOOSA COUNTY
 
AT 1043 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS OVER NORTHERN OKALOOSA COUNTY EXTENDING SOUTHWEST INTO
SANTA ROSA COUNTY. A TORNADO WARNING IS IN EFFECT FOR SANTA ROSA COUNTY
UNTIL 1130 AM...AND THE SEVERE THUNDERSTORM WARNING FOR OKALOOSA COUNTY
MAY NEED TO BE UPGRADED TO A TORNADO WARNING.
 
 
A TORNADO WrATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:55 AM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Oct 24, 2:55 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT THU OCT 23 1997

LATEST SFC ANALYSIS SHOWS WARM FRONT HAS MOVED NORTH AND EAST OF MOB
DURNING THE LAST COUPLE OF HOURS WITH RADAR AND SATELITE INDICATING
WIDEPREAD PRECIP SW MOVING INLAND OVR THE S MS CST. MAIN FEATURE
LOOKS TO BE DEEP LOW OVR THE CNTRL AND LOWER PLAINS HOLDING THROUGH
THE NEXT 48HRS AS RIDGE AXIS FROM THE CAROLINAS TO THE CENTRL GULF
CST BREAKS DOWN SLOWLY THRU EARLY SAT MORNING. ALOFT UPPER LEVL JET
WAS DEPICTED OVR THE CNTRL GULF CST WITH ETA SHOWING RRQ PASSING OVR
THE FA THROUGH 18Z TODAY. WITH THIS COMBINED WITH INCREASED DIRECTION
SHEAR EARLIER THIS EVE AND INCREASED MOISTURE SOUTH OF THE FRONT
MOST OF THE PD...CANT RULE OUT THE CHANCE OF SVR TS DEV AND HEAVY
PRECIP THROUGH 18Z TODAY. LATER IN THE PD CNTRL US LOW CONTINUES TO
DEEPEN AND SLIDE EAST AS UPPER LEVL TROF DIGS SE OVR N TX AND W AR.
LATEST RUC CURRENTLY SHOWING GOOD FORCING ALOFT COMBINED WITH STRONG
ISENTROPIC LIFT DURING THE MORNING HRS WITH SLIGHTLY COOLER AIR
ADVECTING IN ALOFT BY MIDDAY TODAY. CURRENT FCST LOOKS TO BE ON TRACK
THOUGH WILL MENTION SLIGHT CHANCE OF SVR WX IN THE NOW DURING THE
EARLY PART OF TODAY. ALSO RAISED TEMPS SLIGHTLY FOR TODAY MAINLY NEAR
THE COAST.

OVER THE COASTAL WATERS...WINDS ARE UP FROM THE SE 20 KT TO 25 KTS
OVR WESTERN PARTS OF THE FA SHIFTING EAST THROUGHOUT THE MORNING HRS.
NUMEROUS TS LIKELY THROUGH EARLY AFT WEST CONTINUING THROUGH 00Z
SOUTH DTS. OTHERWISE CURRENT FCST LOOKS TO BE TRACK WITH SEAS
BUILDING TO 8FT. SMALL CRAFT ADVISORIES THRU THE PD.

MOB 80/67/78/65 9563  PNS 79/68/78/66 9663
DTS 80/69/79/67 9764  EVR 78/60/77/62 9563 32

In the hours before

Special weather statement, Oct 24, 5:00 AM CDT, 5 hours 45 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-241200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI OCT 24 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
TODAY AND TONIGHT.

A STRONG MID TO UPPER LEVEL DISTURBANCE COMBINED WITH STRONG
SOUTHERLY WINDS AND INCREASED MOISTURE WILL GIVE WAY TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH MOST OF TODAY AND TONIGHT. THE
STRONGEST THUNDERSTORMS WILL MOVE OVER MOST OF THE FORECAST AREA
DURING THE MORNING AND EARLY AFTERNOON HOURS WITH POSSIBLE
REDEVELOPMENT LATE THIS AFTERNOON CONTINUING THROUGH TONIGHT.

ALSO...PERIODS OF VERY HEAVY RAIN WILL GIVE TO SOME MINOR FLOODING IN
LOW TERRAIN AREAS AND POOR DRAINAGE SITES DURING THE MORNING AND
EARLY AFTERNOON HOURS.

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS
SITUATION FOR POSSIBLE UPDATES LATER TODAY AND TONIGHT.
Special weather statement, Oct 24, 5:04 AM CDT, 5 hours 41 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-241200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI OCT 24 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
TODAY AND TONIGHT.

A STRONG MID TO UPPER LEVEL DISTURBANCE COMBINED WITH STRONG
SOUTHERLY WINDS AND INCREASED MOISTURE WILL GIVE WAY TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH MOST OF TODAY AND TONIGHT. THE
STRONGEST THUNDERSTORMS WILL MOVE OVER MOST OF THE FORECAST AREA
DURING THE MORNING AND EARLY AFTERNOON HOURS WITH POSSIBLE
REDEVELOPMENT LATE THIS AFTERNOON CONTINUING THROUGH TONIGHT.

ALSO...PERIODS OF VERY HEAVY RAIN WILL GIVE TO SOME MINOR FLOODING IN
LOW TERRAIN AREAS AND POOR DRAINAGE SITES DURING THE MORNING AND
EARLY AFTERNOON HOURS.

AT THIS TIME ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL ARE NOT REQUIRED...THOUGH MAY NEED TO MONITOR THIS
SITUATION FOR POSSIBLE UPDATES LATER TODAY AND TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:38 AM CDTTornado WarningMOBSanta Rosa52 min
Oct 24, 10:59 AM CDTFlash Flood WarningMOBOkaloosa2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.